AuthorsJ. S. Chapman and P. E. Farrell
TitleAnalysis of Carrier's Problem
StatusPublished
Publication TypeJournal Article
Year of Publication2017
JournalSIAM Journal on Applied Mathematics
Volume77
Number3
Pagination924-950
PublisherSIAM
Abstract

A computational and asymptotic analysis of the solutions of Carrier's problem is presented. The computations reveal a striking and beautiful bifurcation diagram, with an infinite sequence of alternating pitchfork and fold bifurcations as the bifurcation parameter tends to zero. The method of Kuzmak is then applied to construct asymptotic solutions to the problem. This asymptotic approach explains the bifurcation structure identified numerically, and its predictions of the bifurcation points are in excellent agreement with the numerical results. The analysis yields a novel and complete taxonomy of the solutions to the problem, and demonstrates that a claim of Bender and Orszag [Advanced Mathematical Methods for Scientists and Engineers I: Asymptotic Methods and Perturbation Theory, Springer-Verlag, New York, 1999] is incorrect.




 

DOI10.1137/16M1096074